How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ben Your Own Question
Dr. Ben
Dr. Ben, Doctor
Category: Dermatology
Satisfied Customers: 286
Experience:  GP Partner, practicing Medicine for 14 years. I have broad experience with special interests in Dermatology, Paediatrics, Sexual Health and Oncology.
105673646
Type Your Dermatology Question Here...
Dr. Ben is online now

I am having some issues with my skin, particularly the area

This answer was rated:

Hi I am having some issues with my skin, particularly the area around my mouth. I have always had clear skin (I’m 38) but have recently had to change from my contraceptive pill from Microgynon to desogestrel. I am assuming this is responsible because I stopped taking it for 3 weeks and the issue began to resolve itself. My skin now has multiple blemishes, very few could be called spots and they don’t seem to form a head. But they are unsightly (to me anyway) and don’t seem to clear up the way a normal spot would. Any suggestions? Thank you in advance, Rachel.
Assistant: How long have you been dealing with this? Does anything in particular seem to make the spots better or worse?
Customer: About 6 months. When I think the situation is improving it gets worse again. They seem inflamed after washing my face. I would describe them as tiny little blisters rather than spots.
Assistant: Anything else in your medical history you think the doctor should know?
Customer: No

Hello, thank you for your question. I’m Dr. Ben and I’m here to assist you today. Please allow me a few moments to review your question and I’ll be right back.

If you receive an invitation for a phone call, please know this is automatically generated by the site and has not come from me. Feel free to ignore it.

I understand that you needed to change from the ‘combined pill’ (Microgynon) to the ‘mini-pill’ (Desogestrel) - please can you tell me why this was?

Also, would it be possible for you to upload some pictures of the affected area(s)?

Many thanks

Customer: replied 7 days ago.
I had one migraine aura about 12 months ago and my GP insisted I change. I have never had such an episode before nor have I had one since. Unfortunately I am in work and have makeup covering the area.
Customer: replied 7 days ago.
I’ve sent a photo but it doesn’t really show the issue. It is more to do with redness and unevenness of the skin which had always been clear up until recently.

Thank you, that’s really helpful.

Broadly speaking, we have two options:

1. Change to an alternative contraception.

2. Continue with Desogestrel and manage the skin symptoms separately.

A single migraine with aura does convey a very small (but significant) risk of stroke when using the combined pill, so best avoided.

A lower-dose ‘mini-pill’ such as ‘Norgeston’, ‘Noriday’ etc. might suit your skin better. The difference is, that it is important to take these at the same time every day (a 3-hour daily window, as opposed to 12-hours with Desogestrel). Otherwise a coil (either non-hormonal or hormonal) could be used as alternative contraception. If a hormonal coil was used, the progesterone dose is tiny and unlikely to cause skin problems as a result.

As you say, it is quite difficult to see much of the issue on the photo (but thank you for sending, I do appreciate it). I think something quite straightforward such as Adex gel could work if the main issue is some redness/bumpiness. This is a light emollient with an added anti-inflammatory effect due to an extra ingredient, Nicotinamide. It is readily available from the pharmacy without prescription. Like most skin treatments, it will take about a month to have full effect.

Does this help?

Customer: replied 7 days ago.
Thank you very much for your help. I will speak to my doctor and get the gel as recommended.

You’re very welcome, all the best.

If you would be kind enough to leave a positive feedback rating it would be greatly appreciated.

Many thanks.

Dr. Ben and 2 other Dermatology Specialists are ready to help you